Texas, 2022

Drought in Texas, April 5 to 11, 2022

April 5 to 11, 2022 · NWS BRO · 2 events in 2 counties and zones

Lack of persistent rain and several dry cold fronts throughout March and early April led to the expansion of Extreme (D3) Drought across all of Zapata County and an expansion in Jim Hogg County to start April.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rain and several dry cold fronts throughout March and early April led to the expansion of Extreme (D3) Drought across all of Zapata County and an expansion in Jim Hogg County to start April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 4, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 4, 11:29 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1229 AM CDT Tue Apr 5 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR to brief IFR conditions are possible tonight with
abundant moisture and breezy southeasterly winds continuing into
early Tuesday. Winds diminish near daybreak with patchy fog
possible across most of the RGV, especially BRO and HRL. A dryline
edges eastward into the RGV during the afternoon with VFR
conditions, potentially bringing a brief northeasterly wind
shift, before southeasterly winds and moisture returns overnight
with MVFR ceilings.

&&

.PREV DISCUSSION... /issued 650 PM CDT Mon Apr 4 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Breezy southeast winds are ongoing with enhanced low
cloud cover toward the coast. KBRO is MVFR. Winds will diminish
overnight and low clouds, along with patchy fog, will increase.
Guidance takes all stations down to MVFR overnight, with brief
IFR ceilings possible near day break Tuesday morning. A dryline
may push partially into the the CWA Tuesday during the day, with
guidance suggesting a temporary shift to north winds but also
improving ceilings (to VFR) in the afternoon.

PREV DISCUSSION... /issued 320 PM CDT Mon Apr 4 2022/

SHORT TERM (Now through Tuesday Night): Overall, the short term
will be warmer than normal with periods of haze and patchy fog
today into Tuesday morning...partly due to elevated surface
relative humidities and partly due to smoke moving in from the
south associated with agricultural burning in the Yucatan region.

A quasi-zonal mid level flow will give way to a southwesterly flow
on Tuesday as a shortwave elongates and slowly approaches Deep South
Texas from the northwest. This could help some isolated showers or
even a thunderstorm or two to develop across the northern ranchlands
and brush country...however, the forcing is looking weak, so most
areas will remain dry. Winds will become light tonight and combined
with narrowing dew point depressions and possible lingering smoke
from the Yucatan fires, patchy fog and haze will be possible tonight
into Tuesday morning. Forecast soundings indicate that low level
clouds will likely form during the overnight hours, but along with
any fog development, they will likely begin to mix out by late
morning. Lows tonight will only dip into the lower 70s across the
valley and upper 60s elsewhere.

During the daytime on Tuesday, a dryline will approach from the
west, dropping dew points and relative humidity values west of I-69C
during the afternoon hours. Unlike today, winds on Tuesday will
remain light and somewhat variable through the day as the dryline
approaches. Highs will still reach into the 70s along the immediate
coast and the lower to mid 90s across most of the rest of Deep South
Texas...but overnight lows will be slightly cooler than tonight due
to the drier conditions.

LONG TERM (Wednesday through Monday): Record high temperatures
are still expected to develop across deep south Texas on Wednesday
as a pre-frontal trough moves into the area Wed afternoon allowing
southwest to west winds to develop and compressional heating will
produce high temperatures in the upper 90s to near 105 across
portions of the Rio Grande Valley before a cold front moves
through the area Wednesday evening. The front will bring cooler
air and reinforce the drier air across the CWA Wednesday night
into Thursday. Well above normal temperatures Wednesday will fall
to near normal Wed night and fall below normal on Thursday as a
result. The relatively cool and dry conditions will continue
through the rest of the week into the weekend. Breezy to windy
conditions are expected to develop Saturday into Sunday as the
pressure gradient increases across the lower Texas coast through
the weekend. A Wind Advisory may be needed for the coastal
sections of deep south Texas on Sunday. No rain chances are
expected with the front and subsidence will prevail across south
Texas through the rest of the week into the weekend. &&

MARINE (Now through Tuesday Night)...Buoy 42020 reported seas of
3.9 feet with a dominant period of 7 seconds at 1:50 PM. Marine
conditions will remain generally favorable through the short term
with seas 2 to 4 feet and moderate southeasterly winds. However,
small craft will need to exercise caution through the early
evening on the Laguna and nearshore waters as winds may exceed 15
knots. Some patchy fog and haze may continue to reduce
visibilities through tomorrow morning.

Wednesday through Saturday...Light to moderate south to southwest
winds will prevail across the coastal waters early Wednesday
before a pre-frontal trough moves offshore the Wed afternoon and a
cold front moves through the coastal waters Wed evening. Winds
will shift to the northeast and increase across the lower Texas
coast Thurs night in the wake of the front. Small Craft Advisories
will be needed for the offshore waters Wed night through Thursday
night as moderate to strong northeast winds prevail across the
western Gulf of Mexico before the pressure gradient weakens across
the lower Texas coast Friday. Small Craft Advisories will be
needed for the Laguna Madre on Thursday. SCEC conditions will
prevail across the Laguna Madre Wed night and Thurs night. The
pressure gradient will increase across the coastal waters Saturday
producing SCEC conditions Saturday into Sat night as moderate to
strong southeast winds develop as high pressure across the western
Gulf of Mexico moves eastward.

FIRE WEATHER (Wednesday through Saturday)...Elevated fire weather
conditions will develop across most of deep south Texas Wednesday
as relative humidity values fall to between 10 and 10 percent Wed
afternoon. 20 foot winds will remain below Red Flag Warning
criteria Wed afternoon so a Fire Danger Statement will likely be
needed on Wednesday. A Fire Weather Watch will likely be needed
for deep south Texas on Thursday as RH values will remain low
Thurs afternoon and 20 foot winds will reach RFW criteria
producing critical fire weather conditions across the eastern
portions of the CWA. Elevated fire weather conditions will
continue across portions of deep south Texas Friday as RH values
remain low in the afternoon. Elevated to critical fire weather
conditions may develop on Saturday as RH values increasing
slightly Sat afternoon compared to Fri afternoon but 20 foot
winds will increase to RFW criteria in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  92  63  75 /   0   0   0   0
BROWNSVILLE          69  98  65  78 /   0   0   0   0
HARLINGEN            67 100  63  79 /   0   0   0   0
MCALLEN              68 103  61  83 /   0   0   0   0
RIO GRANDE CITY      66 105  60  86 /   0   0   0   0
SOUTH PADRE ISLAND   68  80  67  70 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Apr 4, 3:06 PM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
406 PM CDT Mon Apr 4 2022

TXZ248>257-351-353-052115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
406 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire period, and especially Wednesday night through
Friday.

Record high temperatures or near record high temperatures will be
possible across much of Deep South Texas on Wednesday.

A Fire Weather Watch or Red Flag Warning may be needed for portions
of Deep South Texas on Thursday due to very dry air moving in
behind a cold front that will produce breezy north to northeast
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-052115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
406 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Wednesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
April 5, 12:00 AM CST to April 11, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought expanded across northern Jim Hogg County during the second week of April due to lack of rainfall and the passage of another dry front that led to a number of days with very low relative humidity values.

Drought, Zapata

When
April 5, 12:00 AM CST to April 11, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme (D3) Drought expanded to include all of Zapata County in early April due to lack of rainfall and the passage of several cold fronts that led to a number of days with very low relative humidity values.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007398, 1009863.